Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 4, NWS Denver/Boulder, CO

March 2, 20186 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 2, 2018, 3:51 AM MST for 6 counties in Colorado. It took effect at Mar 2, 2018, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2018, 3:51 AM MST (10:51 UTC)
In effect from
Mar 2, 2018, 11:00 AM MST
Expired
Mar 2, 2018, 6:00 PM MST
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3219 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WWUS85 KBOU 021051
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
351 AM MST Fri Mar 2 2018


COZ241-246-247-021900-
/O.NEW.KBOU.FW.W.0004.180302T1800Z-180303T0100Z/
/O.CON.KBOU.FW.A.0002.180303T1900Z-180304T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
351 AM MST Fri Mar 2 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER
DIVIDE...FIRE WEATHER ZONES 241...246 AND 247...

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON FOR 
WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE...FIRE
WEATHER ZONES 241...246 AND 247.

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM this morning to 6 PM MST this evening.

* Affected Area...Fire Weather Zones 241...246 and 247.

* Timing...Late this morning through early this evening. Fire
  danger will increase again on Saturday afternoon.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for new fire starts and 
  rapid growth of fires. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ245-249-021900-
/O.NEW.KBOU.FW.W.0004.180302T1800Z-180303T0100Z/
Central and East Adams and Arapahoe Counties-Washington County-
351 AM MST Fri Mar 2 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
NORTHEAST COLORADO...FIRE WEATHER ZONES 245 AND 249...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM this morning to 6 PM MST this evening.

* Affected Area...Fire Weather Zones 245 and 249.

* Timing...Late this morning through early this evening.

* Winds...South 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for new fire starts and 
  rapid growth of fires. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
195 
WWUS85 KBOU 022130
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
230 PM MST Fri Mar 2 2018

...CRITICAL FIRE WEATHER CONDITIONS THROUGH SATURDAY ...

.Dry and breezy conditions will continue this afternoon across the
Palmer Divide and points east and northeast. These conditions will
return Saturday though remain further south mainly over the Palmer
Divide and east into Lincoln County. 

Sunday and Monday may need highlights eventually as a dry cold 
front is expected Sunday evening with strong northwesterly winds 
Monday.


COZ241-246-247-030530-
/O.UPG.KBOU.FW.A.0002.180303T1900Z-180304T0100Z/
/O.NEW.KBOU.FW.W.0005.180303T1900Z-180304T0100Z/
/O.CON.KBOU.FW.W.0004.000000T0000Z-180303T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
230 PM MST Fri Mar 2 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND
PLAINS TO THE EAST...FIRE WEATHER ZONES 241...246 AND 247...
 
...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST SATURDAY FOR 
WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND
PLAINS TO THE EAST...FIRE WEATHER ZONES 241...246 AND 247...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 6 PM MST Saturday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 241...246 and 247.

* Timing...Late this morning through early this evening. Fire 
  danger will increase again on Saturday afternoon.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for new fire starts and 
  rapid growth of fires. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Any sort of outside burning
or activities that may produce a spark in dry grasses is strongly
discouraged.

&&

$$

COZ245-249-030100-
/O.CON.KBOU.FW.W.0004.000000T0000Z-180303T0100Z/
Central and East Adams and Arapahoe Counties-Washington County-
230 PM MST Fri Mar 2 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST
COLORADO...FIRE WEATHER ZONES 245 AND 249...

* Affected Area...Fire Weather Zones 245 and 249.

* Timing...Late this morning through early this evening.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for new fire starts and 
  rapid growth of fires. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Any sort of outside burning
or activities that may produce a spark in dry grasses is strongly
discouraged.

&&

$$
225 
WWUS85 KBOU 030104
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
604 PM MST Fri Mar 2 2018

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THROUGH THE WEEKEND...

.Dry and breezy conditions will return Saturday, mainly over the 
Palmer Divide and east into Lincoln County. Another warm and dry
day is expected on Sunday with a strong dry cold front expected
late in the afternoon to early evening. Critical Fire Weather
conditions may be possible ahead and right behind this front. 

Monday may need highlights as well eventually as strong 
northwesterly bora-type winds will spread across the plains.

COZ241-246-247-031200-
/O.EXP.KBOU.FW.W.0004.000000T0000Z-180303T0100Z/
/O.NEW.KBOU.FW.A.0003.180304T1800Z-180305T0200Z/
/O.CON.KBOU.FW.W.0005.180303T1900Z-180304T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
604 PM MST Fri Mar 2 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM MST
SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE
AND PLAINS TO THE EAST...FIRE WEATHER ZONES 241...246 AND 247...

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER
DIVIDE AND PLAINS TO THE EAST...FIRE WEATHER ZONES 241...246 AND 247...

...THE CURRENT RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS 
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE 
AND PLAINS TO THE EAST...FIRE WEATHER ZONES 241...246 AND 247...

The National Weather Service in Denver has issued a Fire Weather
Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from
Sunday morning through Sunday evening.

* Affected Area...Fire Weather Zones 241...246 and 247.

* Timing...After noon Saturday through early Saturday evening.
  Fire danger will increase again on Sunday afternoon.

* Winds...Southwest 15 to 25 mph with gusts up to 30 mph. Stronger
  winds expected on Sunday

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for new fire starts and 
  rapid growth of fires. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Any sort of outside burning
or activities that may produce a spark in dry grasses is strongly
discouraged.

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ245-249-031200-
/O.EXP.KBOU.FW.W.0004.000000T0000Z-180303T0100Z/
/O.NEW.KBOU.FW.A.0003.180304T1800Z-180305T0200Z/
Central and East Adams and Arapahoe Counties-Washington County-
604 PM MST Fri Mar 2 2018

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EAST
ADAMS...EAST ARAPAHOE AND WASHINGTON COUNTIES...FIRE WEATHER ZONES
245 AND 249... 

...THE CURRENT RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS 
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF 
NORTHEAST COLORADO... FIRE WEATHER ZONES 245 AND 249...

The National Weather Service in Denver has issued a Fire Weather
Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from
Sunday morning through Sunday evening.

* Affected Area...Fire Weather Zones 245 and 249.

* Timing...Sunday afternoon into the evening.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph, becoming
  northwest 25 to 35 with gusts to 50 mph possible in the early
  evening.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for new fire starts and 
  rapid growth of fires. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Any sort of outside burning
or activities that may produce a spark in dry grasses is strongly
discouraged.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 1, 9:29 PM MST, 6 hours 22 minutes earlier.

Area forecast discussion, Mar 1, 9:29 PM MST, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
929 PM MST Thu Mar 1 2018

.UPDATE...
Issued at 925 PM MST Thu Mar 1 2018

No big changes necessary at this time besides blending in current
observations with the forecast. Concerning tomorrow and fire
danger, latest models have either remained the same or just a
smidge slower with the marginal windspeeds expected. Still, dry
and breezy conditions will be expected especially over the Palmer
Divide and areas northeast across Lincoln, Washington, eastern
Arapahoe and eastern Adams counties. This will likely prime the
area even more for elevated fire concerns for Saturday, when the
Fire Weather Watch is in effect.

&&

.SHORT TERM...(This evening through Friday)
Issued at 254 PM MST Thu Mar 1 2018

Southwest flow aloft will prevail tonight and Friday as the upper
level ridge axis shifts east of Colorado. A weak wave embedded in
the southwest flow aloft will drift across the state late this
afternoon and evening. This will mainly produce high clouds. May be
enough moisture to produce light snow/flurries over the northern
mountains. Any snow accumulations will be light and should be less
than an inch. Drier air moves in behind the wave late tonight and
for Friday. This will result in mostly clear skies. The southwest
flow will bring warmer air into the area with highs climbing into
the 60s across northeast Colorado. Southerly winds pick up during
the afternoon hours, mainly south of I-70. This will increase the
fire danger, but speeds are expected to stay just below Red Flag
Criteria.

.LONG TERM...(Friday night through Thursday)
Issued at 254 PM MST Thu Mar 1 2018

...Warm and dry conditions through Saturday replaced by colder
weather and strong gusty winds late Sunday into Monday...

Warm and dry southwest flow aloft will remain in place through
Saturday. The continued warm advection combined with downslope
flow will push high temperatures close to the 70F degree mark
across the plains, 50s to lower 60s foothills, and upper 30s to
lower 50s in the mountains and high valleys. Fire danger will
increase further across the Palmer Divide area...see Fire Weather
section.

Mild conditions will persist into early Sunday, then the strong
and deep upper level trough will sweep east across the state with
strong cold advection and moderate Q-G ascent. The cold advection
and lift will likely first reach the mountains by late Sunday
morning and then push across the plains during the afternoon. Snow
will become widespread in the mountains, and with sharp cold
advection we should see a period of heavier snow and rapidly
deteriorating travel conditions. Unfortunately at this time it
looks like this will hit the return of weekend ski travel Sunday
afternoon into the evening. Accumulations only look to be on the
light to perhaps moderate side at this time, but with dropping
temperatures could see road surfaces freeze up rather quickly. On
the plains, with the lift and mid level instability we can't rule
out a few rain and snow showers spreading east through the
afternoon and early evening. Ahead of all of this, fire danger
will likely increase across southeast portions of the plains as
low level gradient is quite strong (GJT- DEN gradient advertised
to be 11-15 mb). Behind the front, the strong winds will spread
across all of the I-25 Corridor and plains as cold advection
commences. These strong, gusty winds will persist in most
locations through Monday.

Flat upper level ridging can then be expected into the mid part
of next week with mostly dry conditions prevailing. There will be
a gradual moderation in temperatures through Wednesday and
Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 925 PM MST Thu Mar 1 2018

VFR conditions will prevail through Friday. High clouds will
increase this afternoon. Ceilings will remain 12,000 feet or higher.
Drier air quickly moves in and clear skies are expected by sunrise
Friday.

Westerly winds across BJC and DEN, while winds are southwesterly
at APA, will eventually settle into a southerly drainage
direction by 06z, and remain south-southwesterly into Friday. The
one anomaly may be BJC which may turn east-southeasterly as a
cyclone may develop, but eventually blow from the southwest with
enough mixing. However, sometimes they remain blocked by southwest
flow.

&&

.FIRE WEATHER...
Issued at 925 PM MST Thu Mar 1 2018

Fire danger will increase tomorrow across the Palmer Divide and
northeast into eastern Adams and Arapahoe counties, Washington and
Lincoln counties as humidities are in the mid teens and southwest
winds will gust in the 20 to 25 mph range.

After the dry and breezy day Friday, fire danger will increase
further across the Palmer Divide area on Saturday, where
humidities may drop into the 7-12 percent range and southwesterly
breezes pick up in the afternoon. However, winds still appear to
be marginal for reaching Red Flag criteria. For now, we'll be
issuing a Fire Weather Watch for this period.

Winds will increase further on Sunday, both ahead of the trough
(at least on the Palmer Divide) and behind the cold front.
Humidities will be lower ahead of the trough and cold front, but
then gradually increase as cold advection kicks in. Will continue
to watch Sunday for potential critical conditions.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Saturday afternoon for COZ241-246-247.

&&

UPDATE...Kriederman
SHORT TERM...Meier
LONG TERM...Barjenbruch
AVIATION...Kriederman
FIRE WEATHER...Kriederman/Barjenbruch
Hazardous weather outlook, Mar 1, 10:48 AM MST, 17 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1048 AM MST Thu Mar 1 2018

COZ030>051-021800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1048 AM MST Thu Mar 1 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be a chance of snow showers tonight mainly in the
northern mountains, otherwise it will be dry with slightly above
normal temperatures.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Warm and dry southwest flow aloft will be over the region on
Friday and Saturday. Gusty winds, dry conditions, and warm
temperatures will elevate the fire danger across the Palmer Divide
each afternoon. Fire danger will remain elevated Sunday, and may
even become critical as winds increase further.

Sunday and Sunday night will also see an increase in snow across
the mountains, with scattered rain and snow showers spilling
across the plains. Several inches of snow, colder temperatures,
and strong winds will create hazardous winter travel conditions
across the Colorado high country during this time. On the plains,
little if any accumulation is expected.

Windy conditions will continue into Monday, before relaxing in
most areas for Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 2:30 PM MSTRed Flag WarningBOUArapahoe, Douglas, Elbert, Lincoln28 hr

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.